doi: 10.3934/cpaa.2021059

A non local approximation of the Gaussian perimeter: Gamma convergence and Isoperimetric properties

1. 

Department of Mathematics, University of Maryland, 4176 Campus Dr, College Park, MD 20742, USA

2. 

Department of Mathematics and Statistics, University of Jyväskylä, P.O. Box 35 (MaD), FI-40014, Finland

* Corresponding author

Received  November 2020 Revised  February 2021 Published  April 2021

Fund Project: The first author is partially supported by the NSF DMS Grant No. 1906451. The second author has been partially supported by the Academy of Finland grant 314227

We study a non local approximation of the Gaussian perimeter, proving the Gamma convergence to the local one. Surprisingly, in contrast with the local setting, the halfspace turns out to be a volume constrained stationary point if and only if the boundary hyperplane passes through the origin. In particular, this implies that Ehrhard symmetrization can in general increase the non local Gaussian perimeter taken into consideration.

Citation: Antonio De Rosa, Domenico Angelo La Manna. A non local approximation of the Gaussian perimeter: Gamma convergence and Isoperimetric properties. Communications on Pure & Applied Analysis, doi: 10.3934/cpaa.2021059
References:
[1]

L. AmbrosioG. De Philippis and L. Martinazzi, Gamma-convergence of nonlocal perimeter functionals, Manuscripta Math., 134 (2011), 377-403.  doi: 10.1007/s00229-010-0399-4.  Google Scholar

[2]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York, 2000.  Google Scholar

[3]

M. BarchiesiA. Brancolini and V. Julin, Sharp dimension free quantitative estimates for the Gaussian isoperimetric inequality, Ann. Probab., 45 (2017), 668-697.  doi: 10.1214/15-AOP1072.  Google Scholar

[4]

C. Borell, The Brunn-Minkowski inequality in Gauss space, Invent Math., 30 (1975), 202-216.  doi: 10.1007/BF01425510.  Google Scholar

[5]

J. Bourgain, H. Brézis and P. Mironescu, Another look at Sobolev spaces, in Optimal Control and Partial Differential Equations J. L. Menaldi, E. Rofman and A. Sulem, eds., IOS Press (2001), 439–455.  Google Scholar

[6]

L. CaffarelliJ.-M. Roquejoffre and O. Savin, Nonlocal minimal surfaces, Commun. Pure Appl. Math., 63 (2010), 1111-1144.  doi: 10.1002/cpa.20331.  Google Scholar

[7]

L. Caffarelli and E. Valdinoci, Regularity properties of nonlocal minimal surfaces via limiting arguments, Adv. Math., 248 (2013) doi: 10.1016/j.aim.2013.08.007.  Google Scholar

[8]

G. Dal Maso, An Introduction to $\Gamma$-Convergence, Birkhäuser, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[9]

E. De Giorgi, Nuovi teoremi relativi alle misure $ (r-1) $-dimensionali in uno spazio a $ r $ dimensioni, Ricerche Mat., 4 (1955), 95-113.   Google Scholar

[10]

E. De Giorgi and E. Letta, Une notion générale de convergence faible pour des fonctions croissantes d'ensemble, Ann. Scuola Norm. Sup. Pisa, 4 (1977), 61-99.   Google Scholar

[11]

A. De RosaS. Kolasinski and M. Santilli, Uniqueness of critical points of the anisotropic isoperimetric problem for finite perimeter sets, Arch. Ration. Mech. Anal., 238 (2020), 1157-1198.  doi: 10.1007/s00205-020-01562-y.  Google Scholar

[12]

A. De Rosa and S. Gioffrè, Quantitative stability for anisotropic nearly umbilical hypersurfaces, J. Geom. Anal., 29 (2019), 2318-2346.  doi: 10.1007/s12220-018-0079-2.  Google Scholar

[13]

A. De Rosa, S. Gioffrè,, Absence of bubbling phenomena for non convex anisotropic nearly umbilical and quasi Einstein hypersurfaces,, (2018). arXiv: 1803.09118. Google Scholar

[14]

S. Di Pierro, A comparison between the nonlocal and the classical worlds: minimal surfaces, phase transitions, and geometric flows, Not. Am. Math. Soc., 67 (2020), 1324-1335.  doi: 10.1090/noti.  Google Scholar

[15]

S. Dipierro, P. Miraglio, E. Valdinoci,, (Non)local $\Gamma$-convergence, Bruno Pini Mathematical Analysis Seminar, 11(1), 68–93. Google Scholar

[16]

I. Fonseca and S. Müller, Quasi-convex integrands and lower semicontinuity in $L^1$, SIAM J. Math. Anal., 23 (1992), 1081-1098.  doi: 10.1137/0523060.  Google Scholar

[17]

A. FigalliN. FuscoF. MaggiV. Millot and M. Morini, Isoperimetry and stability properties of balls with respect to nonlocal energies, Commun. Math. Phis., 336 (2014), 441-507.  doi: 10.1007/s00220-014-2244-1.  Google Scholar

[18]

E. Giusti,, Minimal Surfaces and Functions of Bounded Variation, Brickhauser, Basel 1984. doi: 10.1007/978-1-4684-9486-0.  Google Scholar

[19]

D.A. La Manna, Local minimality of the ball for the Gaussian perimeter, Adv. Calc. Var., 12 (2019), 193-210.  doi: 10.1515/acv-2017-0007.  Google Scholar

[20]

V. Maz'ya and T. Shaposhnikova, Erratum to: "On the Bourgain, Brezis, and Mironescu theorem concerning limiting embeddings of fractional Sobolev spaces", J. Funct. Anal., 201 (2003), 298-300.  doi: 10.1016/S0022-1236(03)00002-8.  Google Scholar

[21]

A. P. Morse, Perfect blankets, Trans. Amer. Math. Soc., 61 (1947), 418-422.  doi: 10.2307/1990381.  Google Scholar

[22]

M. NovagaD. Pallara and Y. Sire, A fractional isoperimetric problem in the Wiener space, J. Anal. Math., 134 (2018), 787-800.  doi: 10.1007/s11854-018-0026-y.  Google Scholar

[23]

A. Visintin, Generalized coarea formula and fractal sets, Japan J. Indust. Appl. Math., 8 (1991), 175-201.  doi: 10.1007/BF03167679.  Google Scholar

show all references

References:
[1]

L. AmbrosioG. De Philippis and L. Martinazzi, Gamma-convergence of nonlocal perimeter functionals, Manuscripta Math., 134 (2011), 377-403.  doi: 10.1007/s00229-010-0399-4.  Google Scholar

[2]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York, 2000.  Google Scholar

[3]

M. BarchiesiA. Brancolini and V. Julin, Sharp dimension free quantitative estimates for the Gaussian isoperimetric inequality, Ann. Probab., 45 (2017), 668-697.  doi: 10.1214/15-AOP1072.  Google Scholar

[4]

C. Borell, The Brunn-Minkowski inequality in Gauss space, Invent Math., 30 (1975), 202-216.  doi: 10.1007/BF01425510.  Google Scholar

[5]

J. Bourgain, H. Brézis and P. Mironescu, Another look at Sobolev spaces, in Optimal Control and Partial Differential Equations J. L. Menaldi, E. Rofman and A. Sulem, eds., IOS Press (2001), 439–455.  Google Scholar

[6]

L. CaffarelliJ.-M. Roquejoffre and O. Savin, Nonlocal minimal surfaces, Commun. Pure Appl. Math., 63 (2010), 1111-1144.  doi: 10.1002/cpa.20331.  Google Scholar

[7]

L. Caffarelli and E. Valdinoci, Regularity properties of nonlocal minimal surfaces via limiting arguments, Adv. Math., 248 (2013) doi: 10.1016/j.aim.2013.08.007.  Google Scholar

[8]

G. Dal Maso, An Introduction to $\Gamma$-Convergence, Birkhäuser, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[9]

E. De Giorgi, Nuovi teoremi relativi alle misure $ (r-1) $-dimensionali in uno spazio a $ r $ dimensioni, Ricerche Mat., 4 (1955), 95-113.   Google Scholar

[10]

E. De Giorgi and E. Letta, Une notion générale de convergence faible pour des fonctions croissantes d'ensemble, Ann. Scuola Norm. Sup. Pisa, 4 (1977), 61-99.   Google Scholar

[11]

A. De RosaS. Kolasinski and M. Santilli, Uniqueness of critical points of the anisotropic isoperimetric problem for finite perimeter sets, Arch. Ration. Mech. Anal., 238 (2020), 1157-1198.  doi: 10.1007/s00205-020-01562-y.  Google Scholar

[12]

A. De Rosa and S. Gioffrè, Quantitative stability for anisotropic nearly umbilical hypersurfaces, J. Geom. Anal., 29 (2019), 2318-2346.  doi: 10.1007/s12220-018-0079-2.  Google Scholar

[13]

A. De Rosa, S. Gioffrè,, Absence of bubbling phenomena for non convex anisotropic nearly umbilical and quasi Einstein hypersurfaces,, (2018). arXiv: 1803.09118. Google Scholar

[14]

S. Di Pierro, A comparison between the nonlocal and the classical worlds: minimal surfaces, phase transitions, and geometric flows, Not. Am. Math. Soc., 67 (2020), 1324-1335.  doi: 10.1090/noti.  Google Scholar

[15]

S. Dipierro, P. Miraglio, E. Valdinoci,, (Non)local $\Gamma$-convergence, Bruno Pini Mathematical Analysis Seminar, 11(1), 68–93. Google Scholar

[16]

I. Fonseca and S. Müller, Quasi-convex integrands and lower semicontinuity in $L^1$, SIAM J. Math. Anal., 23 (1992), 1081-1098.  doi: 10.1137/0523060.  Google Scholar

[17]

A. FigalliN. FuscoF. MaggiV. Millot and M. Morini, Isoperimetry and stability properties of balls with respect to nonlocal energies, Commun. Math. Phis., 336 (2014), 441-507.  doi: 10.1007/s00220-014-2244-1.  Google Scholar

[18]

E. Giusti,, Minimal Surfaces and Functions of Bounded Variation, Brickhauser, Basel 1984. doi: 10.1007/978-1-4684-9486-0.  Google Scholar

[19]

D.A. La Manna, Local minimality of the ball for the Gaussian perimeter, Adv. Calc. Var., 12 (2019), 193-210.  doi: 10.1515/acv-2017-0007.  Google Scholar

[20]

V. Maz'ya and T. Shaposhnikova, Erratum to: "On the Bourgain, Brezis, and Mironescu theorem concerning limiting embeddings of fractional Sobolev spaces", J. Funct. Anal., 201 (2003), 298-300.  doi: 10.1016/S0022-1236(03)00002-8.  Google Scholar

[21]

A. P. Morse, Perfect blankets, Trans. Amer. Math. Soc., 61 (1947), 418-422.  doi: 10.2307/1990381.  Google Scholar

[22]

M. NovagaD. Pallara and Y. Sire, A fractional isoperimetric problem in the Wiener space, J. Anal. Math., 134 (2018), 787-800.  doi: 10.1007/s11854-018-0026-y.  Google Scholar

[23]

A. Visintin, Generalized coarea formula and fractal sets, Japan J. Indust. Appl. Math., 8 (1991), 175-201.  doi: 10.1007/BF03167679.  Google Scholar

[1]

Gyula Csató. On the isoperimetric problem with perimeter density $r^p$. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2729-2749. doi: 10.3934/cpaa.2018129

[2]

Annalisa Cesaroni, Matteo Novaga. The isoperimetric problem for nonlocal perimeters. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 425-440. doi: 10.3934/dcdss.2018023

[3]

Qiyu Jin, Ion Grama, Quansheng Liu. Convergence theorems for the Non-Local Means filter. Inverse Problems & Imaging, 2018, 12 (4) : 853-881. doi: 10.3934/ipi.2018036

[4]

Annibale Magni, Matteo Novaga. A note on non lower semicontinuous perimeter functionals on partitions. Networks & Heterogeneous Media, 2016, 11 (3) : 501-508. doi: 10.3934/nhm.2016006

[5]

Eric L. Grinberg, Haizhong Li. The Gauss-Bonnet-Grotemeyer Theorem in space forms. Inverse Problems & Imaging, 2010, 4 (4) : 655-664. doi: 10.3934/ipi.2010.4.655

[6]

Stig-Olof Londen, Hana Petzeltová. Convergence of solutions of a non-local phase-field system. Discrete & Continuous Dynamical Systems - S, 2011, 4 (3) : 653-670. doi: 10.3934/dcdss.2011.4.653

[7]

Julián Fernández Bonder, Analía Silva, Juan F. Spedaletti. Gamma convergence and asymptotic behavior for eigenvalues of nonlocal problems. Discrete & Continuous Dynamical Systems, 2021, 41 (5) : 2125-2140. doi: 10.3934/dcds.2020355

[8]

Gianni Dal Maso. Ennio De Giorgi and $\mathbf\Gamma$-convergence. Discrete & Continuous Dynamical Systems, 2011, 31 (4) : 1017-1021. doi: 10.3934/dcds.2011.31.1017

[9]

Alexander Mielke. Deriving amplitude equations via evolutionary $\Gamma$-convergence. Discrete & Continuous Dynamical Systems, 2015, 35 (6) : 2679-2700. doi: 10.3934/dcds.2015.35.2679

[10]

Tatiana Odzijewicz. Generalized fractional isoperimetric problem of several variables. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2617-2629. doi: 10.3934/dcdsb.2014.19.2617

[11]

Stan Alama, Lia Bronsard, Rustum Choksi, Ihsan Topaloglu. Droplet phase in a nonlocal isoperimetric problem under confinement. Communications on Pure & Applied Analysis, 2020, 19 (1) : 175-202. doi: 10.3934/cpaa.2020010

[12]

Ihsan Topaloglu. On a nonlocal isoperimetric problem on the two-sphere. Communications on Pure & Applied Analysis, 2013, 12 (1) : 597-620. doi: 10.3934/cpaa.2013.12.597

[13]

J.I. Díaz, D. Gómez-Castro. Steiner symmetrization for concave semilinear elliptic and parabolic equations and the obstacle problem. Conference Publications, 2015, 2015 (special) : 379-386. doi: 10.3934/proc.2015.0379

[14]

Hayk Mikayelyan, Henrik Shahgholian. Convexity of the free boundary for an exterior free boundary problem involving the perimeter. Communications on Pure & Applied Analysis, 2013, 12 (3) : 1431-1443. doi: 10.3934/cpaa.2013.12.1431

[15]

Sylvia Serfaty. Gamma-convergence of gradient flows on Hilbert and metric spaces and applications. Discrete & Continuous Dynamical Systems, 2011, 31 (4) : 1427-1451. doi: 10.3934/dcds.2011.31.1427

[16]

Andreas Kreuml. The anisotropic fractional isoperimetric problem with respect to unconditional unit balls. Communications on Pure & Applied Analysis, 2021, 20 (2) : 783-799. doi: 10.3934/cpaa.2020290

[17]

Alexander V. Rezounenko, Petr Zagalak. Non-local PDEs with discrete state-dependent delays: Well-posedness in a metric space. Discrete & Continuous Dynamical Systems, 2013, 33 (2) : 819-835. doi: 10.3934/dcds.2013.33.819

[18]

Sabri Bahrouni, Hichem Ounaies. Embedding theorems in the fractional Orlicz-Sobolev space and applications to non-local problems. Discrete & Continuous Dynamical Systems, 2020, 40 (5) : 2917-2944. doi: 10.3934/dcds.2020155

[19]

Yanan Li, Alexandre N. Carvalho, Tito L. M. Luna, Estefani M. Moreira. A non-autonomous bifurcation problem for a non-local scalar one-dimensional parabolic equation. Communications on Pure & Applied Analysis, 2020, 19 (11) : 5181-5196. doi: 10.3934/cpaa.2020232

[20]

David Bourne, Howard Elman, John E. Osborn. A Non-Self-Adjoint Quadratic Eigenvalue Problem Describing a Fluid-Solid Interaction Part II: Analysis of Convergence. Communications on Pure & Applied Analysis, 2009, 8 (1) : 143-160. doi: 10.3934/cpaa.2009.8.143

2019 Impact Factor: 1.105

Article outline

[Back to Top]